Alabama, 2024

Tornadoes and Hail in Alabama, May 27, 2024

May 27, 2024 · NWS BMX · 20 events in 15 counties and zones

A line of thunderstorms entered northern portions of Central Alabama after 4:30 AM CDT on May 27, producing scattered areas of wind damage and an embedded tornado in Cherokee County. Simultaneously, an area of intense thunderstorms moved northeastward from north of Meridian, Mississippi into the southern and eastern portions of the Birmingham metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms entered northern portions of Central Alabama after 4:30 AM CDT on May 27, producing scattered areas of wind damage and an embedded tornado in Cherokee County. Simultaneously, an area of intense thunderstorms moved northeastward from north of Meridian, Mississippi into the southern and eastern portions of the Birmingham metro area. This resulted in widespread tree and power line damage and occasional structure damage across northern Hale, southern Tuscaloosa, Bibb, Shelby, Jefferson, St. Clair, and Talladega counties. As the northern line progressed southeastward and later merged with the advancing thunderstorms moving east of Birmingham, a second tornado occurred over northern Randolph County at approximately 6:55 AM CDT. Additional activity occurred during the afternoon hours over the southeastern counties, with a few reports of nickel to quarter-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 1:42 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 27, 1:42 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
242 AM CDT Mon May 27 2024

...New SHORT TERM...

.SHORT TERM...
(Today through Tuesday)
Issued at 235 AM CDT MON MAY 27 2024

Very warm and moist conditions prevail across Central Alabama this
morning with surface temperatures in the middle to upper 70s and
surface dewpoints in the lower 70s. These conditions are producing
surface based CAPE values of 2000-3000 J/kg and lifted indices of -4
to -7 Celsius, which are very robust for the middle of the night.
Clusters of strong to severe storms were currently ongoing across
northern MS and far northern AL. The activity will sink southward
through the morning hours and into much of north AL. The models
continue to show a weakening trend as the activity encounters the
northern periphery of the upper ridge, and there is likely a warm
nose around 850mb.

Best chance of severe storms this morning will be for areas north of
I-20. Low level helicity will stay highest across far north Alabama,
so a low end tornado threat will exist for the far northern counties
through the early morning hours. A surface front will push to near
the I-20 corridor by early afternoon. The front will not contain
cooler temperatures, but winds will become westerly and dewpoints
will drop into the lower to middle 60s. Unstable conditions will
continue south of the surface front with a threat for damaging winds
and large hail. Areal coverage of storms will not be high, and kept
rain chances in the 30-50 percent range. The storms will be confined
to the southeast counties after 3 PM, with most of the activity out
of Central Alabama by 9 PM CDT.

Drier air will overspread all of central Alabama tonight and winds
will become calm, which will allow temperatures to fall into the
lower and middle 60s north and upper 60s south by Tuesday morning.
A drier northwest flow on Tuesday will produce warm afternoon
temperatures, with highs in the upper 80s to lower 90s, but more
comfortable humidity levels.

58/rose

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 124 AM CDT MON MAY 27 2024

High pressure builds in across the region Tuesday night and will
persist through much of the upcoming week. This will lead to
mostly dry conditions for Central AL with seasonably warm
temperatures. Model guidance continues to hint at the potential
for a weak shortwave sliding through the area Wednesday into
Thursday, but there's a lot of uncertainty in that occurring, so
the forecast remains mostly dry through the period.

Our next chance for rain/storms doesn't come in until the end of the
week and into next weekend. The ridge shifts slightly to our east,
allowing for an upper wave to dip into the Mid-south at some point,
but model guidance has gone back and forth on this feature, showing
quite a bit of variability in timing and evolution. For now, I've
continued to trend rain/storm chances up to 20-30% for next weekend,
but I would expect several changes to that over the next few days.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 124 AM CDT MON MAY 27 2024

Brisk southerly winds thru 15Z at 8-12kts with gusts to 20kts
across the northern TAF sites. Low clouds with cigs arnd 1500 ft
agl have already formed at MGM/TOI and these cigs will spread
across all of Central Alabama by 09Z. A band of strong to severe
thunderstorms will enter northwest Alabama arnd 09Z and reach the
I-20 corridor by 12Z. The line of storms will contain frequent
lightning and periods of intense rainfall. A few of the storms
could produce wind gusts of 40-50 kts for areas along and north of
I-20. The storms will weaken considerably after 14Z. The threat
of storms will shift to areas south of I-20 this afternoon as
surface front pushes southward. Outside convective activity, VFR
conds expected after 18Z. The last of the storms will exit
southeast Alabama arnd 02Z.

58/rose

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms through the early
evening hours. Some of the storms could produce damaging winds
and locally heavy rainfall. 20 foot winds today will be from the
south to southwest at 6 to 12 mph with gusts to 20 mph. Min RH
today will be 50-60 percent and Max RH tonight near 100%. No
wetting rain expected after 9 PM tonight tonight and lasting
through Thursday. Northwest 20 foot winds 5-7 mph on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  63  88  60 /  60  10   0   0
Anniston    87  65  88  61 /  60  10   0   0
Birmingham  88  67  89  64 /  40  10   0   0
Tuscaloosa  90  67  91  65 /  40  10   0   0
Calera      88  67  90  65 /  40  10   0   0
Auburn      84  68  89  65 /  50  20   0   0
Montgomery  88  69  92  65 /  50  20   0   0
Troy        87  68  91  65 /  50  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....25
AVIATION...58
Hazardous weather outlook, May 27, 2:31 AM CST, 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
331 AM CDT Mon May 27 2024

ALZ011>015-017>050-281145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
331 AM CDT Mon May 27 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible through the evening hours. Threats
include damaging wind gusts and quarter size hail. A brief tornado
or two cannot be ruled out this morning across areas north of I-20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely
be needed today.

In the hours before

Special weather statement, May 27, 12:48 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
148 AM CDT Mon May 27 2024

ALZ011-270715-
Marion AL-
148 AM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MARION COUNTY THROUGH
215 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 9 miles northwest of Hamilton, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Bexar, Pigeye,
Shottsville, and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CDT for northwestern
Alabama.

&&

LAT...LON 3430 8763 3421 8764 3408 8820 3432 8817
TIME...MOT...LOC 0648Z 251DEG 36KT 3422 8813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 27, 2:31 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CDT Mon May 27 2024

ALZ017-270915-
Blount AL-
331 AM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BLOUNT COUNTY
THROUGH 415 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cullman, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McLarty, Strawberry, and Brooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.

&&

LAT...LON 3426 8644 3425 8644 3414 8634 3413 8656
      3412 8663 3413 8660 3415 8659 3419 8655
      3422 8655 3423 8652 3425 8652 3425 8650
      3426 8649
TIME...MOT...LOC 0830Z 248DEG 39KT 3419 8682

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25/Owen
Special weather statement, May 27, 3:07 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
407 AM CDT Mon May 27 2024

ALZ015-017-024-270945-
Walker AL-Jefferson AL-Blount AL-
407 AM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALKER...SOUTHWESTERN
BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES THROUGH 445 AM CDT...

At 407 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cordova, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Warrior, Kimberly,
Morris, Parrish, Oakman, Sipsey, Rocky Hollow, Burnwell, Beloit,
Arkadelphia, Lynns Park, Sayre, Empire, Smoke Rise, and Powellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.

&&

LAT...LON 3395 8681 3371 8676 3366 8739 3391 8741
      3394 8711 3392 8708 3390 8710 3389 8709
      3389 8701 3387 8700 3386 8696 3387 8696
      3387 8692 3392 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3394 8682 3396 8682
TIME...MOT...LOC 0907Z 259DEG 47KT 3378 8724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

25/Owen
Special weather statement, May 27, 3:21 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 AM CDT Mon May 27 2024

ALZ022-030>032-039-271015-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-
421 AM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PICKENS...
NORTHWESTERN MARENGO...GREENE...WESTERN HALE AND SUMTER COUNTIES
THROUGH 515 AM CDT...

At 420 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Boyd, or 9 miles north of York, moving east at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Demopolis, Livingston, Eutaw, York, Linden, Cuba, Jefferson,
Moundville, Forkland, Akron, Boligee, Union, Gainesville, Epes,
Emelle, Dayton, Panola, West Greene, Thornhill, and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern and west central Alabama.

&&

LAT...LON 3302 8834 3310 8784 3302 8783 3302 8771
      3301 8771 3301 8765 3228 8764 3227 8802
      3230 8797 3230 8794 3228 8794 3229 8793
      3231 8793 3231 8842
TIME...MOT...LOC 0920Z 262DEG 43KT 3263 8835

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

25/Owen

The radar

The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Tornado, Cherokee

When
May 27, 3:27 AM CST to 3:31 AM CST
Where
Cherokee County, 1.43 mi N of Mt Zion to 0.56 mi S of Firestone
Rating
EF0
Path length
3.41 mi
Path width
550 yd
Reported by
NWS Storm Survey
Coordinates
34.301, -85.718

A brief EF1 tornado with winds up to 105 mph formed along the leading edge of a QLCS in northern Cherokee County. Minor timber damage began along County Road 768 near County Road 47. The tornado continued to down trees as it crossed County Road 43. The tornado intensified as it paralleled County Road 275, snapping numerous trees along the southwestern slope of the canyon containing Johnnies Creek. The tornado weakened as it moved near the mouth of Little River Canyon, but continued to down trees as it crossed Highway 273. The tornado dissipated as it crossed the Little River near where it flows into Weiss Lake.

Thunderstorm Wind, Cherokee

When
May 27, 3:31 AM CST to 3:47 AM CST
Where
Cherokee County, 2.03 mi SE of Firestone to 0.86 mi ESE of Blaine
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.259, -85.645

An area of tree damage, separate from the nearby tornado path, occurred along County Road 104 along Weiss Lake, where some trees fell on homes. The sporadic and divergent nature of the damage and wider path were consistent with straight line winds. Elsewhere, trees were also downed at Highway 273 and County Road 47 and along County Road 76 near Centre.

Thunderstorm Wind, Lamar

When
May 27, 3:55 AM CST to 4:02 AM CST
Where
Lamar County, 4.07 mi ESE of Vernon Lamar Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.818, -88.050

Trees were downed along CR 36 and Fellowship Rd near Vernon and along CR 16 near Henson Springs.

Thunderstorm Wind, Hale

When
May 27, 4:01 AM CST to 4:12 AM CST
Where
Hale County, Moundville to 0.56 mi W of Havana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -87.620

Several trees and power lines were downed around Moundville, including along County Road 50. Other trees were downed along Highway 69 near Havana and Harper Hill.

Thunderstorm Wind, Tuscaloosa

When
May 27, 4:08 AM CST to 4:25 AM CST
Where
Tuscaloosa County, 1.58 mi WSW of Duncanville to 1.8 mi NE of Vance
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.042, -87.476

NWS Birmingham conducted a storm survey in areas such as Coaling, Vance, Woodstock, West Blocton, Green Pond, Helena, Pelham, and Alabaster. This survey was to assess a large area of reported wind damage associated with a severe thunderstorm bowing segment evident on KBMX RADAR. Observed damage along this path mainly consisted of uprooted or snapped trees, and fallen large tree limbs. Fallen timber caused damage to homes, vehicles, and power lines. Widespread power outages occurred as a result.

Wind damage throughout this path was consistent with straight-line winds, or winds that were not tornadic. Gusts of 60-70 mph were evident along a path approximately 10 miles wide and 80 miles long, and some higher intensity timber damage in the Coaling, Vance, West Blocton, Helena, and Alabaster areas suggest wind gusts up to 75 mph. The damage pattern across this path was divergent, and higher intensity damage areas exhibited divergent microburst characteristics. There was no sign of debris lofting on the damage survey, and no signs of rotation or lofted tornado debris after a thorough analysis of KBMX RADAR data.

Thunderstorm Wind, Bibb

When
May 27, 4:14 AM CST to 4:30 AM CST
Where
Bibb County, 4.21 mi NNW of Harmon to 2.51 mi NW of Marvel
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.078, -87.274

NWS Birmingham conducted a storm survey in areas such as Coaling, Vance, Woodstock, West Blocton, Green Pond, Helena, Pelham, and Alabaster. This survey was to assess a large area of reported wind damage associated with a severe thunderstorm bowing segment evident on KBMX RADAR. Observed damage along this path mainly consisted of uprooted or snapped trees, and fallen large tree limbs. Fallen timber caused damage to homes, vehicles, and power lines. Widespread power outages occurred as a result. Wind damage throughout this path was consistent with straight-line winds, or winds that were not tornadic.

Gusts of 60-70 mph were evident along a path approximately 10 miles wide and 80 miles long, and some higher intensity timber damage in the Coaling, Vance, West Blocton, Helena, and Alabaster areas suggest wind gusts up to 75 mph. The damage pattern across this path was divergent, and higher intensity damage areas exhibited divergent microburst characteristics. There was no sign of debris lofting on the damage survey, and no signs of rotation or lofted tornado debris after a thorough analysis of KBMX RADAR data.

Thunderstorm Wind, Shelby

When
May 27, 4:30 AM CST to 5:00 AM CST
Where
Shelby County, 1.21 mi WSW of Boothton to 1.32 mi N of Dunavant
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.171, -86.998

NWS Birmingham conducted a storm survey in areas such as Coaling, Vance, Woodstock, West Blocton, Green Pond, Helena, Pelham, and Alabaster. This survey was to assess a large area of reported wind damage associated with a severe thunderstorm bowing segment evident on KBMX RADAR. Observed damage along this path mainly consisted of uprooted or snapped trees, and fallen large tree limbs. Fallen timber caused damage to homes, vehicles, and power lines. Widespread power outages occurred as a result. Wind damage throughout this path was consistent with straight-line winds, or winds that were not tornadic.

Gusts of 60-70 mph were evident along a path approximately 10 miles wide and 80 miles long, and some higher intensity timber damage in the Coaling, Vance, West Blocton, Helena, and Alabaster areas suggest wind gusts up to 75 mph. The damage pattern across this path was divergent, and higher intensity damage areas exhibited divergent microburst characteristics. There was no sign of debris lofting on the damage survey, and no signs of rotation or lofted tornado debris after a thorough analysis of KBMX RADAR data.

Thunderstorm Wind, Jefferson

When
May 27, 4:31 AM CST to 5:00 AM CST
Where
Jefferson County, 2.1 mi WNW of Kimbrel to 0.9 mi NNW of Leeds
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.292, -87.103

A line of severe thunderstorms with winds estimated at 60-70 mph moved through southern portions of Jefferson County, with widespread tree and power line damage. Some trees landed on homes. Several trees were downed in the McCalla area, including Stage Coach Rd, Victoria Dr, and Crestview Dr, as well as in Bessemer, where a tree fell across power lines along Parkwood Rd. In Hoover, numerous trees were downed, including along Old Montgomery Hwy, Riverchase Pkwy, Atwillher Dr, Terrace Hills Dr, Hugh Daniels Dr, and Stone Briar Ln. Many trees were downed across Homewood and Mountain Brook as well, including along Montevallo Rd. One large tree fell into an apartment building in Mountain Brook, resulting in a fatality.

Thunderstorm Wind, Shelby

When
May 27, 4:35 AM CST to 5:02 AM CST
Where
Shelby County, 1.31 mi SW of Dogwood to 1.66 mi NE of Vincent
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.117, -86.887

Numerous trees were downed along several roadways in the Calera, Maylene, Columbiana, Chelsea, Vincent, Vandiver, and Sterrett areas, resulting in widespread power outages.

Thunderstorm Wind, Shelby

When
May 27, 4:37 AM CST to 4:38 AM CST
Where
Shelby County, 1.12 mi N of Coalmont
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.266, -86.900

Estimated gusts of 60-65 mph in the Old Cahaba neighborhood of Helena resulted in several trees being downed.

Thunderstorm Wind, Calhoun

When
May 27, 4:52 AM CST to 5:08 AM CST
Where
Calhoun County, Saks
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.720, -85.830

Several trees and power lines were downed around the Anniston/Saks/Oxford areas, including along E 54th St, W 51st St, Kronospan Way, Ingram St, Bains Gap Rd, and Toney St.

Thunderstorm Wind, St. Clair

When
May 27, 4:57 AM CST to 5:28 AM CST
Where
St. Clair County, 2.09 mi SW of Moody to 2.33 mi SW of Lock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.558, -86.525

Numerous trees were downed across southern and eastern St. Clair County as a line of severe thunderstorms passed through the area. Trees were reported down in Leeds near Broken Pine Village, in Moody along Oak Ridge Dr, Markeeta Spur Rd, and Carl Jones Rd, and in Pell City along Highway 78, Stemley Bridge Rd, Camp Winnataska Rd, and Railroad Dr. Other trees were downed near Odenville and Ragland.

Thunderstorm Wind, Talladega

When
May 27, 4:57 AM CST to 5:20 AM CST
Where
Talladega County, 3.09 mi WSW of Kymulga to 2.65 mi SSE of Silver Run
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.319, -86.352

Numerous trees and power lines were downed in the Talladega, Winterboro, and Alpine areas.

Thunderstorm Wind, Talladega

When
May 27, 4:57 AM CST to 5:14 AM CST
Where
Talladega County, 0.32 mi NW of Sylacauga
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.173, -86.254

Several trees were downed in Sylacauga and adjacent areas of southern Talladega County.

Thunderstorm Wind, Clay

When
May 27, 5:15 AM CST to 5:40 AM CST
Where
Clay County, 0.58 mi E of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.270, -85.840

Numerous trees were downed around Clay County, some of which landed on vehicles. A few barns/small buildings were damaged as well. Relayed via social media.

Thunderstorm Wind, Randolph

When
May 27, 5:40 AM CST to 5:58 AM CST
Where
Randolph County, 0.85 mi W of Newell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.429, -85.435

Near Newell, a church on County Road 534 and a barn on County Road 59 sustained wind damage. Numerous trees were downed across the northern part of the county including along County Roads 25, 427, 51, and 37, adjacent to the path of the tornado along County Roads 427 and 51.

Tornado, Randolph

When
May 27, 5:52 AM CST to 5:56 AM CST
Where
Randolph County, 4.05 mi NNW of Newell to 1.28 mi WSW of Cold Ridge
Rating
EF0
Path length
3.17 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
33.485, -85.444

A brief EF1 tornado with winds up to 110 mph formed within a QLCS in northern Randolph County. The tornado began in a wooded area west of County Road 425 and began to snap tree branches and uproot trees. The tornado intensified after crossing County Road 427, snapping numerous trees between there and County Road 51. On County Road 51 multiple windows were blown out of a home with some minor roof damage also occurring. The roof was blown off an outbuilding causing its walls to collapse. Additional timber and outbuilding damage occurred as it crossed County Road 429 before the tornado dissipated in an inaccessible wooded area prior to reaching County Road 37. A tornado debris signature was observed on KFFC radar.

Hail, Russell

When
May 27, 1:15 PM CST to 1:16 PM CST
Where
Russell County, 2.6 mi N of Seale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.337, -85.176

Quarter-size hail was reported along Highway 169 near Seale.

Hail, Montgomery

When
May 27, 2:44 PM CST to 2:45 PM CST
Where
Montgomery County, 2.41 mi S of Snowdoun
Measured
0.88 in hail
Reported by
Public
Coordinates
32.215, -86.301

Social media video of penny to nickel size hail along Butler Mill Rd.

Hail, Pike

When
May 27, 4:08 PM CST to 4:09 PM CST
Where
Pike County, China Grove
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.030, -85.950

A photo received via social media showed nickel-size hail in the China Grove area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Jefferson2024-05-2779FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyThe tornado archive for Alabama, 2024Warnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170320, 1170337, 1170326, 1170342, 1170343, 1170347, 1170346, 1170362, 1170364, 1170366, 1170372, 1170370, 1170374, 1170377, 1170375, 1170376, 1170321, 1170378, 1170380, 1170381.